Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

130 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

How can you tell if you are experiencing heart palpitation?

what are the causes of this? can stress and too much thinking associated with this..?
Mon, 14 Dec 2009
Report Abuse
  User's Response
's  Response
Heart palpitations by definition are a symptom - that is something that can not be overtly observed by someone else rather a sensation that a patient reports. As others have mentioned it is a fluttering, a thud, an extra exuberant beat, pounding, irregularly beating or a whole variety of other sensations that a patient will subjectively report regarding their heart. Palpitations as mentioned above are a symptom and therefore do not mean anything until it is documented what might be causing them. It is sort of like having a patient come in and say they have arm pain. Think of all of the things that might cause arm pain - its a long list for sure. The type of palpitations you are referring to are called PAC's (premature atrial contractions). They are very much influenced by worry, lack of sleep, stressful circumstances, too much caffeine, etc. Often they resolve by simply reversing the above. Nonetheless, if your palpitations are associated with other symptoms - like shortness of breath, dizziness, weakness, sweating, and chest pain, then you should seek medical care. If on the other hand you are having a few flutterings under especially stressful circumstances with no other symptoms - they almost certainly will resolve without intervention and are harmless. It is always good practice to seek a professional opinion if in doubt. Good luck.
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in

doctor1 MD

Is it a sign of a pending heart attack or just a message from the body telling you to exercise more, quit smoking, and watch the caffeine intake? I ask this because my best friend gets flutters and irregular heartbeats from time to time and she s too paranoid to go to a doctor. Thanks!

doctor1 MD

Having heart palpitations (feels like extra or skipped beat) for last two weeks straight everyday more than a few times a day. Never happened before. In the past only getting an occasional palpitation once in a blue moon. After first week of palpitations started getting chest pain or discomfort also in upper back ( like how it feels after your muscles hurt from exercise) and dwelling anxious from it all. EKG yesterday said it was normal except for slower heart rate (59 compared to last years EKG 60). Had a physical 3 months ago and everything seemed pretty normal. Doc suggested a chest X-ray eventually and Xanax. She thinks its anxiety or stress and I would have agreed with her normally only with the heart palpitations I don t feel like its that since I ve had a lot of past anxiety over the years but I ve never had these consistent palpitations and its pretty scary. I feel like the anxiety im experiencing now is just due to being scared about the palpitations and the fear and paranoia of something more serious? I m 36 5 1 103 lbs. normally healthy no history of heart disease in family.

doctor1 MD

I am 27 years old. I am a healthy eater, non-smoker, and I exercise regularly. I have had heart palpitations that started after taking a high dose of Dramamine (Dimenhydrinate). I noticed the palpitations and a racing heartbeat right after taking the pills. I was scared, but thought it would be fine in the morning. They never went away. That was three months ago. I can describe it as a skipped beat and then a really hard beat. Thump, thump thump....pause....THUMP. I can feel it in my neck and throat. It also disrupts my breathing rhythm. I have seen my general practitioner several times and have had an EKG and stress test. She told me I possibly have PVC s. She is convinced it is nothing to worry about, however, they are increasing in frequency (sometimes 5-6 a minute) and are very distracting (scary too). I get them randomly with an increase during exercise and the day after. My question is: Could taking this medication have permanently alter my heart function? If not, could it have made me more sensitive to my heart rhythm? I repeat, I have NEVER experienced this sensation before taking this medication. I realize heart palpitations can be benign, but why would they start after this one dose, and continue months later? I want to know if there is anything I can do to prevent this from happening, or reverse this effect. I don t understand a whole lot about heart function, and I am not getting a very thorough explanation about how this could happen from my doctor.